Acute Intoxications And Fatalities From Illicit Fentanyl And Analogues: An Update

 

Abstract: Illicit fentanyl and its analogues are very dangerous synthetic opioids, with high abuse potential and severe adverse effects including coma and death. They are used as adulterants in street heroin, cocaine, and methamphetamine, or as heroin substitutes sold to unaware users with a high risk of overdoses. Fentanyl and its analogues have also been identified in counterfeit medicinal products, such as oxycodone, hydrocodone, and alprazolam tablets, or as components of speedball mixtures together with cocaine or other stimulants. In recent years, a number of epidemics involving acute intoxications and deaths related to illicit fentanyl or its analogues have occurred in the US, Europe, Canada, Australia, and Japan. In several cases, fatalities involved polysubstance use. A review of the most recent case reports or case series of acute intoxications and fatalities involving illicit fentanyl and its newest analogues is herein provided, together with the available information on intoxication symptoms, eventual death cause, and metabolites detected in different biological fluids and reported concentrations (Link to Pubmed).

 

I ricercatori del Centro Nazionale Dipendenze e Doping dell’Istituto Superiore di Sanità hanno recentemente pubblicato “Acute Intoxications And Fatalities From Illicit Fentanyl And Analogues: An Update” un articolo dedicato alle intossicazioni acute da Fentanil. Questo farmaco ed i suoi analoghi sono oppioidi sintetici molto pericolosi, che possono causare gravi effetti avversi tra cui il coma e la morte. Il Fentanil è usato come un adulterante nell’eroina da strada, nella cocaina e nella metanfetamina, oppure viene è spacciato ad utenti ignari come sostituto dell’eroina.

La sostanza,assieme ai suoi analoghi è stata identificata anche in medicinali contraffatti, come l’ossicodone, l’idrocodone e le compresse di alprazolam, o come componenti di miscele di speedball insieme a cocaina o altri stimolanti. 

Negli ultimi anni, negli Stati Uniti, in Europa, in Canada, in Australia e in Giappone, si sono verificate numerose epidemie che hanno coinvolto intossicazioni acute e decessi riconducibili al fentanil o ai suoi analoghi. In diversi casi, l’esito fatale era riconducibile al poliabuso .